Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Lubbock, TX

March 4, 2004Crosby County, Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 4, 2004, 2:57 AM CST for Crosby County, Garza County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 2:57 AM CST (08:57 UTC)
Expired
Mar 4, 2004, 3:45 AM CST
In force
48 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Crosby County, TX, Garza County, TX

The radar

The Lubbock radar (KLBB), 65 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 2:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS54 KLUB 040857
SVRLBB
TXC107-169-040945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
256 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSBY COUNTY IN NORTHWEST TEXAS
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 345 AM CST

* AT 255 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF NICKELS
  OR LARGER 10 MILES EAST OF POST...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  POST...WHITE RIVER LAKE...KALGARY AND JUSTICEBURG...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3308 10148 3301 10118 3322 10105 3366 10106
          3366 10135

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:46 PM CST, 11 hours 11 minutes earlier.

Area forecast discussion, Mar 3, 3:46 PM CST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CST WED MAR 3 2004

.SHORT TERM...
STRONG PACIFIC LOW HAS MOVED SOUTHEAST NEAR BAJA SPUR...OR SLOWER
AND FURTHER SOUTH THAN EXPECTED. MODEL RUNS TODAY HAVE BEEN FORCED
TO SLOW DOWN...BUT STILL STRUGGLING WITH SPEED. LATEST MES0-ETA NOW
HAS THE LOW WEST OF ROSWELL AT 21Z THURSDAY WHICH MAY YET BE TOO
FAST. SLOWING OF MODELS HAS LED TO MORE PERSISTENT PRECIPITATION
EVENT FORECAST FOR THURSDAY. AS LOW APPROACHES SLOWLY LATE
TONIGHT...EXPECT SOUTH PLAINS REGION TO RAPIDLY DEVELOP STRONG
UPWARD FORCING. MOISTURE OVER RUNNING THE FRONTAL BOUNDARY NEAR I-20
CORRIDOR SHOULD DEVELOP EXPANSIVE PRECIPITATION SHIELD BETWEEN 900
PM AND MIDNIGHT TONIGHT...SLOWLY MOVING ACROSS THE AREA LATER
TONIGHT AND INTO THURSDAY AS STATED ABOVE. STEEP MID LEVEL LAPSE
RATES ALSO WILL MOVE IN WITH RAPID DESTABILIZATION ABOVE THE
SURFACE. SO...EXPECT SCATTERED THUNDERSTORMS TO MOVE ACROSS THE AREA
LATER TONIGHT OR EARLY THURSDAY. A FEW STRONGER CELLS STILL
POSSIBLE...BUT WILL NOT INDICATE SEVERE THREAT DUE TO ON-GOING VERY
PERSISTENT COOL NORTHERLY FLOW HOLDING ACROSS THE AREA. HAIL WOULD
BE ABOUT THE ONLY SIGNIFICANT THREAT. QPF HAS BEEN ONE OF THE MAJOR
ISSUES TODAY DUE TO THE THREAT OF REPEAT CELLS ANCHORED ALONG AND
NORTH OF THE FRONTAL BOUNDARY LATER TONIGHT AND EARLY THURSDAY.
TRENDS TODAY SUGGEST CELL MOVEMENT MAY BE RAPID AND LIKELIHOOD OF
ANCHORING NOT VERY HIGH. BELIEVE HEAVY RAIN IS STILL SOMEWHAT OF A
THREAT...AND WILL BEAR SIMILAR WATCHING AS SEVERE THREAT
OVERNIGHT.   MCQUEEN

.LONG TERM...
AS UPPER LOW LIFTS NORTHEAST AWAY FROM FA...TROUGH AXIS TO LINGER
WEST OF FA INTO FRIDAY...BEFORE TRANSLATING EAST OF THE FA FRIDAY
AFTERNOON/EVENING. ETA/GFS INDICATED A SHORT WAVE DIVING INTO THE FA
IN THE NORTHWEST FLOW FRIDAY AND BREAKING OUT SOME LIGHT
PRECIPITATION OVER THE AREA. MODELS SIMILAR IN STRENGTH OF THIS
DISTURBANCE...SO WILL KEEP A CHANCE OF PRECIP IN THE FORECAST
FRIDAY. LATEST MESO ETA RUN (18Z) NOW COMING IN EVEN SLOWER WITH THE
UPPER LOW. SHOULD THIS OCCUR THEN PRECIPITATION TO LINGER LONGER
OVER THE FA. MODELS SHOWED SOMETHING SIMILAR TO THIS HAPPENING
YESTERDAY...SO NOT CONFIDENT ON SYSTEM LIFTING OUT OF THE FA SO
QUICKLY.

AS UPPER TROUGH EXITS THE REGION...UPPER RIDGE DEVELOPS OVER THE
WESTERN CONUS. UPPER RIDGE THEN SLOWLY TRANSLATES EAST TOWARD THE FA
AND THIS TO KEEP THE REGION IN A DRY NORTHWEST FLOW THRU TUESDAY AT
THIS TIME. MODELS ALSO INDICATE A SHORTWAVE MOVING ACROSS NORTHERN
PORTIONS OF THE UPPER MIDWEST SATURDAY AND THIS WILL HELP TO DRIVE A
COLD FRONT INTO THE REGION ON SUNDAY.

LATEST LONG RANGE MODEL RUN INDICATED AN UPPER DISTURBANCE MOVING
ACROSS CALIFORNIA AND INTO NORTHERN ARIZONA TUESDAY NIGHT/EARLY
WEDNESDAY. SYSTEM THEN WEAKENS AS IT APPROACHES WEST TEXAS THURSDAY.
WILL CONTINUE WITH CURRENT DRY FORECAST FROM SATURDAY THROUGH MID
WEEK NEXT WEEK. XI

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       42  48  35  53 / 100 100  40  20
TULIA        43  49  36  54 / 100 100  40  20
PLAINVIEW    44  49  37  55 / 100 100  40  20
LEVELLAND    45  49  38  57 / 100 100  40  20
LUBBOCK      45  50  39  56 / 100 100  40  20
BROWNFIELD   47  50  40  57 / 100 100  40  20
CHILDRESS    45  50  39  55 / 100 100  40  20
SPUR         47  51  41  57 / 100 100  40  20
ASPERMONT    50  52  43  62 / 100 100  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/11
Hazardous weather outlook, Mar 3, 8:10 PM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
810 PM CST WED MAR 3 2004

TXZ021>044-041300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
810 PM CST WED MAR 3 2004

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS...AND LOW ROLLING PLAINS TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION OVERNIGHT AS ABUNDANT LOW LEVEL MOISTURE OVERRUNS A FRONT
LOCATED NEAR INTERSTATE 20. THUNDERSTORMS SHOULD INCREASE IN
COVERAGE AFTER MIDNIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES
SLOWLY TOWARD WEST TEXAS. AT THIS TIME...ORGANIZED SEVERE STORMS ARE
NOT EXPECTED DUE TO THE REGION REMAINING IN THE COOL AIR NORTH OF THE
FRONT. HOWEVER...A FEW STORMS MAY BRIEFLY APPROACH SEVERE LIMITS WITH
HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY OCCUR THURSDAY...MAINLY OVER THE LOW
ROLLING PLAINS...AS REMNANTS OF THE POWERFUL STORM SYSTEM SLOWLY
MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Mar 3, 9:05 PM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
905 PM CST WED MAR 3 2004

TXZ021>044-040800-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
910 PM CST WED MAR 3 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF THE SOUTH PLAINS...ROLLING PLAINS...AND SOUTHEASTERN
SECTIONS OF THE PANHANDLE. THE WATCH IS IN EFFECT UNTIL 2 AM CST
THURSDAY MORNING AND INCLUDES THE FOLLOWING COUNTIES...

COTTLE...CROSBY...DICKENS...GARZA...KENT...KING...LUBBOCK...
LYNN...MOTLEY...STONEWALL...TERRY.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

BROWNFIELD...CROSBYTON...DENVER CITY...DICKENS...GUTHRIE...JAYTON...
MATADOR...PADUCAH...PLAINS...POST...SLATON AND TAHOKA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 65 STATUTE MILES
NORTH AND SOUTH OF A LINE FROM 25 MILES WEST SOUTHWEST OF WINK
TEXAS TO 115 MILES NORTHEAST OF BIG SPRING TEXAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Special weather statement, Mar 4, 2:00 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
200 AM CST THU MAR 4 2004

TXZ021>044-041300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
200 AM CST THU MAR 4 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 18 FOR ALL OF THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME
SOUTHERN TEXAS PANHANDLE EFFECTIVE UNTIL 7 AM CST. THE SEVERE
THUNDERSTORMS WATCH INCLUDES THE FOLLOWING COUNTIES...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...
CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...
KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...AND YOAKUM

SOME CITIES INCLUDED IN THE WATCH ARE...

FRIONA...TULIA...CHILDRESS..PLAINVIEW...PLAINS...LUBBOCK...DICKENS...
BROWNFIELD...POST...AND ASPERMONT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 95 STATUTE MILES
NORTH AND SOUTH OF A LINE FROM 45 MILES WEST OF HOBBS NEW MEXICO
TO 35 MILES EAST NORTHEAST OF OKLAHOMA CITY OKLAHOMA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

JH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 4:15 AM CSTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza30 min
Mar 4, 4:52 AM CSTSevere Thunderstorm WarningLUBDickens, Motley23 min
Mar 4, 6:53 AM CSTSevere Thunderstorm WarningLUBKent37 min
Mar 4, 7:32 AM CSTSevere Thunderstorm WarningLUBKing, Stonewall58 min
Mar 4, 8:40 AM CSTSevere Thunderstorm WarningLUBCottle35 min
Mar 4, 11:22 AM CSTSevere Thunderstorm WarningLUBStonewall23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.